It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-01-2007, 04:12 PM   #1
Junior Member
(female)
 
Join Date: Apr 2007
Location: Robertson, NSW, Australia
Posts: 11
Cateh64 HB User
Question Menstruation and seizures

Hi, does anyone out there know if taking the contraceptive pill to balance your hormones can have a helpful effect in controlling seizures?

My grand mals seem to coincide with periods, usually just after. Am now thinking maybe I should go on the pill?

Also, I'm back to taking Vit B complex which I had stopped last year - since then I've had two fits......... not sure if its related, but does anyone out there also use Vit B?

 
Old 04-01-2007, 04:31 PM   #2
Member
(female)
 
Join Date: Sep 2006
Location: Florida
Posts: 84
Trish17 HB User
Re: Menstruation and seizures

I reacted to this message so quickly, I'm sorry to say I didn't even see your name. There is a definate connection to the hormones and seizures. I hope you will see a neurologist who will help you along with this.

My neuro has done a study for several years on this problem, and told me that it has finally been discussed at the conventions of neurologists and neurosurgeons. We don't know why, but in many women, (myself included)
the birth control pills can trigger hormones which cause seizures during pms. It took years for this to be recognized in my cycle. My dr. told me that the brain tissue which reacts and causes seizures is already present, but the hormone change from birth control pills triggers the beginning of seizures.

My seizures slowed up during my peri-menopause years, and stopped after menopause. Except for a very traumatic event which happened, I haven't had seizures in 5 years. I hope you will get the help you need.

Did you ever have head trauma, or very high fevers? Many things can cause the tissue damage in the brain. It is really wierd.

Good luck to you,
Trish

 
Sponsors Lightbulb
   
Old 04-01-2007, 04:44 PM   #3
Junior Member
(female)
 
Join Date: Apr 2007
Location: Robertson, NSW, Australia
Posts: 11
Cateh64 HB User
Re: Menstruation and seizures

Hi Trish and THANKS for the reply. I'm not currently taking the pill at all, and haven't done so since I was in my 20s. I'm now 42. I have extremely heavy and painful periods and my GP wants me to consider going on the pill to alleviate these.

My husband thinks my GMs coincide with my periods, and therefore my hormone levels, so I was wondering if taking the pill might actually help. Sounds like it might cause further issues though

 
Old 04-02-2007, 10:54 AM   #4
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: Menstruation and seizures

Hello,
I started taking The Pill to help control my seizures back in August. It really seems to help. It doesn't get rid of the seizures 100% for me, but the number of them, and the length they last has reduced greatly.
I actually started taking vitamin B complex about 6 months ago... I all of a sudden started getting flare-ups of Epstein-Barr Virus, and I couldn't figure out why, but my doctor told me to take extra vitamin B to keep my energy up... and then months later, it finally clicked, and I remembered that my gynechologist had told me to take extra vitamin B while on the Pill, because the birth control pill depletes your vitamin B. But so far, I haven't noticed the B Complex affecting my seizures.

Good luck!

 
Old 04-02-2007, 04:35 PM   #5
Member
(female)
 
Join Date: Sep 2006
Location: Florida
Posts: 84
Trish17 HB User
Re: Menstruation and seizures

Hi Cath,

I forgot to tell you that my first seizure occurred when I started taking the pill, age 23. Your dr. knows what's best for you, but you might want to look up some info on the internet about seizures and hormones. I don't know exactly where to find it. ******, I guess? I hope you can get some relief from cramps and seizures. Both are depressing and agonizing.

Good luck,
Trish

 
Old 04-02-2007, 04:50 PM   #6
Member
(female)
 
Join Date: Sep 2006
Location: Florida
Posts: 84
Trish17 HB User
Re: Menstruation and seizures

Hi Cath,

I forgot to tell you that my first seizure occurred when I started taking the pill, age 23. Your dr. knows what's best for you, but you might want to look up some info on the internet about seizures and hormones. I don't know exactly where to find it. ******, I guess? I hope you can get some relief from cramps and seizures. Both are depressing and agonizing.

Good luck,
Trish

 
Old 04-02-2007, 05:08 PM   #7
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: Menstruation and seizures

Since there are two completely opposite opinions on this topic in this thread, I just wanted to suggest that maybe getting seizures from taking The Pill is the same as seizures being relieved BY taking the Pill (except oposite)... both are from changes in hormones. In my case, my irregular hormones at the time of my period was causing my seizures, and the Pill is helping to even the hormones out so that my seizures are less now. While seizures that are caused by the Pill is because the hormones are changed from the levels that they normaly are- what the body is used to. The best thing to do, Cathe, is to ask your doctor.

 
Old 04-02-2007, 07:02 PM   #8
Senior Member
(female)
 
Join Date: Jan 2006
Location: TX
Posts: 112
soccerschmee14 HB User
Re: Menstruation and seizures

i might also have to go on the pill, i dont know though. i have really irregular periods bc of depakote. so ill either get off depakote or take the pill i guess. ive heard of a lot of positive outcomes though of ppl w/ seizures taking the pill, and it not affecting their seizures. i guess it just varies person to person.

 
Old 04-02-2007, 08:57 PM   #9
Junior Member
(female)
 
Join Date: Apr 2007
Location: Robertson, NSW, Australia
Posts: 11
Cateh64 HB User
Re: Menstruation and seizures

Thanks alot guys, you've given me some hope over here! I do believe that my wildly fluctuating hormones have some interaction with the seizures. I'm already taking (again) a Vit B complex with folic acid and passionflower which is supposed to reduce stress.

I have tried in the past using Valerian and Gentian flower in a commercial preparation, and got the worst migraine of my life.... but not fits. Figured the headache was as bad anyway!

I'm seeing the Dr. tomorrow, and will look into the possibilities. I'm really hoping that I can use a reduced Epilim dose with a low-dose pill, which will alleviate my side effects of SV, and relieve my period pains! Could I get this lucky??? Will let you all know

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
does menstruation affect herniated discs? cookiemarie Hernia 13 10-19-2008 09:54 AM
Swollen ankles -- menstruation related? Address7 Women's Health 1 12-03-2007 02:23 PM
Cunnalingus during menstruation kappuccina Sexual Health - Women 9 06-30-2005 02:47 AM
Pregnancy during menstruation? Linny5 Pregnancy 1 04-05-2005 07:22 AM
Retrograde menstruation? amwood Cancer: Cervical & Ovarian 3 01-17-2004 12:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 05:56 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!